By : Dimitrios Tziakas, MD,PhD, Georgios Chalikias, MD,PhD
The US Food and Drug Administration (FDA) has recently ( July 2013) issued a safety announcement that the blood pressure drug olmesartan medoxomil can cause intestinal problems known as sprue-like enteropathy .
Olmesartan medoxomil is an angiotensin II receptor blocker (ARB) approved for the treatment of high blood pressure, alone or with other antihypertensive agents. The FDA based on an evaluation of adverse events received by the FDA’s Adverse Event Reporting System (FAERS), a published literature case series , and other data  approved changes to the label of this drug to include this concern.
Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. The enteropathy may develop months to years after starting olmesartan, and sometimes may require hospitalization. Discontinuation of olmesartan has resulted in clinical improvement of sprue-like enteropathy symptoms in all patients whereas in a significant proportion of the patients rechallenge with the drug resulted in re-appearance of the symptoms.
If patients taking olmesartan develop these symptoms, other etiologies, such as celiac disease, should be investigated. If no other etiology is identified, olmesartan should be discontinued and another antihypertensive treatment started. Use of active surveillance data showed that olmesartan users had a higher rate of celiac disease diagnoses than users of other ARBs suggesting a lack of a class effect.
Although the mechanism for olmesartan-associated sprue-like enteropathy is uncertain, the long latency before onset of symptoms, findings of lymphocytic or collagenous colitis, and high association with HLA-DQ2/8 suggest a localized delayed hypersensitivity or cell-mediated immune response to the pro-drug olmesartan medoxomil.
As stated in the safety announcement “FDA will continue to evaluate the safety of olmesartan-containing products and will communicate again if additional information becomes available.” urging practicing physicians to report adverse events involving olmesartan-containing products as well as other ARBs
- FDA Drug Safety Communication: FDA approves label changes to include intestinal problem (sprue-like enteropathy) linked to blood pressure medicine olmesartan medoxomil. July 3, 2013
- Rubio-Tapia A, Herman ML, Ludvigsson JF, et al. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc 2012;87:732-8.
- DeGaetani M, Tennyson CA, Lebwohl B, et al. Villous atrophy and negative celiac serology: A diagnostic and therapeutic dilemma. Am J Gastroenterol 2013;108:647-53.